Georgia, 2020Flash Flood in Georgia, February 6, 2020
February 6, 2020 · NWS FFC · 1 event in 1 county or zone
Prolonged heavy rain continued through early February, with another round of enhanced rainfall impacting the area February 10th and 11th. Rainfall amounts of 2 to 5 inches fell over north Georgia, compounding the 3 to 6 inches that occurred the week prior.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged heavy rain continued through early February, with another round of enhanced rainfall impacting the area February 10th and 11th. Rainfall amounts of 2 to 5 inches fell over north Georgia, compounding the 3 to 6 inches that occurred the week prior. Widespread flash and river flooding developed over the area, with numerous reports received from the Emergency Management community and the public.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 11:09 AM EST, 21 minutes earlier.
Area forecast discussion, Feb 6, 11:09 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1109 AM EST Thu Feb 6 2020
.UPDATE...
Tornado Watches will continue for the Atlanta Metro and portions
of the Southwest forecast area until 1 PM, and for portions of
the East Central forecast area until 5 PM. A Flash Flood Watch
will also continue through 7 AM for the entire forecast area with
several Flash Flood and River Flood Warnings continuing for North
Georgia for the next several hours with multiple reports of swift
water rescues throughout the morning. Flooded roadways are proving
to be very dangerous and there are widespread road closures across
North Georgia. We'd like to remind all that when encountering
flooded roadways to play it safe and Turn Around, Don't Drown!
&&
.PREV DISCUSSION... /Issued 416 AM EST Thu Feb 6 2020/
SHORT TERM /Today through Friday/...
Current radar loop shows showers and thunderstorms moving NE across
the region this morning. Main upper trough moving east through the
plains states this morning keeping the southeastern US in deep moist
southwesterly flow. This flow is bringing ample Gulf moisture and
rounds of heavy rainfall with increased thunderstorm chances mainly
Today. The main surface frontal boundary will push into NW GA over
the next few hours and continue to move southeast through tonight.
Strong to severe convection potential continues Today given ample
shear and some higher instability expected especially across central
portions of the state. Main threat continues to be damaging winds,
though with some decent HREF probabilities of sig tor params greater
than 3, there is the potential for some brief tornado spin ups this
afternoon. QPF showing highest values expected mainly across west
and central GA today with 2 to 3 more inches expected on top of the 1
to 2 inches that has already fallen. Have continued the Flash Flood
watch which includes all of north and central GA.
Other item to watch is the strong Cold air advection pushing in
behind this system tonight/Fri morning along with a slug of enhanced
moisture across N GA. Temps will dip down into the lower 30s and
with fairly steep cooling/lapse rates and decent saturation below
700 mb have continued with a rain snow mix mainly across N GA. Some
light accumulations cannot be ruled out especially in the higher
elevations. Temps Friday will rise into the 40s and 50s.
01
LONG TERM /Friday Night through Thursday/...
The first portion of the long term will be the rare dry period but
as has been the case, this will not last for long. A secondary
shortwave will drop through the midwest and eventually the
Mississippi Valley Sat morning with surface reflection passing
well north of the area. GFS continues to be most aggressive with
this feature and the associated moisture although the ECMWF has
trended slightly wetter as well. Still going to use a blend which
yields likely pops over the far NE zones through Sat afternoon.
Timing will be critical as we could see enough cold air lock in to
allow for a rain and snow mix over mountains primarily. ECMWF
indicates greater snow potential over a larger area than the GFS
but will lean toward the lower amounts which agrees with WPC. This
would yield a dusting to maybe two tenths of an inch over the
northeast mountains.
Another brief dry period for Sunday before next system moves in
quickly Monday into Tuesday and if you believe the ECMWF which
stalls the frontal boundary further north. Regardless, another
period of decent rainfall of over and inch. Not as impressive as
the current system but with ongoing flooding likely, this will
only exacerbate the problem. Although instability will be quite
minimal, did add a period of thunder for Tuesday afternoon as the
activity transitions into Central GA.
Depending on which long term solution verifies, we could see a
break on Wednesday but just as likely that front hangs around and
provides the focus for additional activity. Frontal boundary will
move through on Thu with good agreement this far out. An
additional inch of rain is likely with this system and possibly
quite a bit more in the far extended as models show front stalling
and additional waves impacting the area.
Deese
AVIATION...
12Z Update...
No major changes made from the 06z TAFs. Showers Rain will
continue to increase across the area today with ceilings ranging
between IFR and MVFR through the period. Rain will begin to
diminish after 00z Friday. Winds will stay out of the SW to W in
the 8-12kt range and will begin to see gust around 20-22kt later
this afternoon. As the main frontal boundary swings through the
area will see thunderstorms across the state. Should see TSRA
between 14z and 17z for the ATL area TAF sites.
//ATL Confidence...12Z Update...
Confidence medium to high on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 68 40 46 32 / 100 90 10 5
Atlanta 68 38 44 33 / 100 80 20 5
Blairsville 64 33 38 28 / 100 80 40 5
Cartersville 67 35 44 31 / 100 80 30 5
Columbus 70 40 49 36 / 100 80 10 5
Gainesville 67 38 43 32 / 100 90 20 5
Macon 71 42 50 34 / 100 90 5 5
Rome 67 36 44 31 / 100 70 20 5
Peachtree City 69 38 47 33 / 100 80 20 5
Vidalia 75 47 53 36 / 90 100 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.
Tornado Watch until 1 PM EST this afternoon for the following
zones: Bibb...Butts...Chattahoochee...Clayton...Coweta...
Crawford...Crisp...DeKalb...Dooly...Fayette...Gwinnett...
Harris...Heard...Henry...Houston...Lamar...Macon...Marion...
Meriwether...Monroe...Muscogee...North Fulton...Peach...Pike...
Schley...South Fulton...Spalding...Stewart...Sumter...Talbot...
Taylor...Troup...Upson...Webster.
Tornado Watch until 5 PM EST this afternoon for the following
zones: Baldwin...Banks...Barrow...Clarke...Greene...Hancock...
Jackson...Jasper...Jones...Madison...Morgan...Newton...Oconee...
Oglethorpe...Putnam...Rockdale...Taliaferro...Walton...Warren...
Wilkes.
&&
SHORT TERM...Thiem
AVIATION...Thiem
Hazardous weather outlook, Feb 6, 10:52 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1052 AM EST Thu Feb 6 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1052 AM EST Thu Feb 6 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...Tornado Watches In Effect For Southwest Portions of the
Forecast Area and the Atlanta Metro Until 1PM And East Central
Portions of the Forecast Area Until 5PM...
A line of showers and thunderstorms capable of producing severe
weather today including damaging winds and isolated tornadoes
will continue to sweep through portions of central and eastern
Georgia.
In addition to the severe storm potential, torrential
rainfall will allow an additional 2 to 4 inches of rain to fall
over areas already saturated from previous rains. With heavy rains
expected to continue, the Flash Flood Watch remains for north and
central Georgia until 7 AM Friday morning. Heavy rain will
quickly elevate the flood potential across the area, especially in
the higher terrain of north Georgia, urban areas, low-lying
areas, and small creeks and streams.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The Flash Flood Watch will continue through Friday morning across
north and central Georgia. Flooding will continue well after the
rain ends in urban areas, low-lying areas, and small creeks and
streams.
Light rain and snow mix will be possible across far north Georgia
on Friday morning and Saturday morning, mainly in the higher
terrain. Little to no accumulations are anticipated at this time
for Friday but this could change with subsequent forecasts. A
dusting to less than a half an inch could be realized for the
Saturday system across the Northeast mountains.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the latest information today for possible
activation across portions of north and central Georgia.
In the hours before
Local storm report, Feb 6, 11:17 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EST THU FEB 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM FLASH FLOOD BIRMINGHAM 34.16N 84.33W
02/06/2020 FULTON GA EMERGENCY MNGR
ONE LANE IS CLOSED ON BIRMINGHAM HIGHWAY NEAR
BIRMINGHAM ROAD DUE TO FLOODING.
&&
EVENT NUMBER FFC2000118
NLISTLocal storm report, Feb 6, 11:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 AM EST THU FEB 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM TSTM WND DMG 1 SSW HIGHTOWER 34.30N 84.22W
02/06/2020 FORSYTH GA SOCIAL MEDIA
RECIEVED A SOCIAL MEDIA PHOTO OF A TREE DOWN ACROSS
SEABOLT RD.
&&
EVENT NUMBER FFC2000119
TVSpecial weather statement, Feb 6, 11:23 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1123 AM EST Thu Feb 6 2020
GAZ053>057-066>069-078-061715-
Harris GA-Fayette GA-Clayton GA-Upson GA-Coweta GA-Troup GA-
Spalding GA-Meriwether GA-Pike GA-Henry GA-
1123 AM EST Thu Feb 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...SOUTHERN
FAYETTE...SOUTHERN CLAYTON...NORTHWESTERN UPSON...SOUTHEASTERN
COWETA...EASTERN TROUP...SPALDING...MERIWETHER...PIKE AND
SOUTHWESTERN HENRY COUNTIES UNTIL 1215 PM EST...
At 1122 AM EST...a line of strong thunderstorms with very heavy
rain was along a line from near Luthersville to Auburn Alabama...and
moving northeast at 55 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
LaGrange, Griffin, McDonough, Zebulon, Hamilton, Greenville,
Peachtree City, Hampton, Lovejoy, Locust Grove, Manchester, Senoia,
Hogansville, Grantville, Pine Mountain, Woodbury, Luthersville,
Brooks, Warm Springs and Moreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3323 8492 3343 8434 3350 8403 3318 8422
3319 8425 3312 8425 3288 8439 3285 8449
3288 8448 3288 8450 3285 8457 3285 8470
3280 8469 3268 8511 3274 8511 3276 8514
3278 8512 3281 8517 3285 8515 3286 8518
TIME...MOT...LOC 1622Z 244DEG 46KT 3319 8464 3267 8519Local storm report, Feb 6, 11:24 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1124 AM EST THU FEB 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD DUCKTOWN 34.24N 84.23W
02/06/2020 FORSYTH GA EMERGENCY MNGR
TRIBBLE RD IS CLOSED DUE TO FLOODING.
&&
EVENT NUMBER FFC2000120
NLISTLocal storm report, Feb 6, 11:25 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EST THU FEB 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM TSTM WND DMG 2 S DUNWOODY 33.92N 84.34W
02/06/2020 DEKALB GA BROADCAST MEDIA
*** 1 INJ *** A TREE FELL ON A CAR HEADING WESTBOUND
NEAR THE INTERSCTION OF I-285 AND ASHFORD DUNWOODY ROAD.
&&
EVENT NUMBER FFC2000121
TVLocal storm report, Feb 6, 11:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST THU FEB 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM TSTM WND DMG 2 WNW PLEASANT HILL 33.95N 84.15W
02/06/2020 GWINNETT GA EMERGENCY MNGR
TREES DOWN NEAR THE INTERSECTION OF RIDGE BROOK TRAIL
AND SATELLITE BLVD.
&&
EVENT NUMBER FFC2000122
TVFlash Flood, Fannin
- When
- February 6, 11:30 AM EST to 1:00 PM EST
- Where
- Fannin County, 0.52 mi SSW of Windy Ridge to 0.48 mi S of Windy Ridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.913, -84.284
The Emergency Manager reported that Mountain Rivers Road at Pond Street was closed due to flash flooding. Radar estimates indicate that 2.5 to 3 inches of rainfall occurred over the area in a short period of time, overwhelming a nearby pond and causing water to flow over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879266.